Texas, 2003

Tornadoes and Hail in Texas, May 3, 2003

May 3, 2003 · NWS LUB · 17 events in 6 counties and zones

14 hail, 2 tornado, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 3, 2:35 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, May 3, 2:35 PM CST, 1 hour 21 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
335 PM CDT SAT MAY 3 2003

DAY ONE...
UPPER AIR PATTERN FEATURES CLOSED LOW NEAR CA COAST WITH
SOUTHWESTERLY FLOW OVER THE SW U.S. DOWNSTREAM H5 RIDGE AXIS WAS
OVER WTX AT 12Z BUT APPEARS TO BE MOVING EAST AS PROGGED WITH JAYTON
PROFILER SHOWING MID LEVEL WINDS VEERING SLIGHTLY DURING TODAY.  AT
SURFACE...DRYLINE THAT RETREATED WELL BACK INTO EASTERN NM THIS
MORNING MIXED EASTWARD TO NEAR THE TX/NM STATELINE AT 18Z AND WAS
MOVING INTO THE CENTRAL SOUTH PLAINS AT 20Z. DIFFUSE SFC WARMFRONT
APPEARS TO HAVE MOVED NORTH TO THE NORTHEASTERN TIP OF THE CWFA THIS
AFTERNOON ALLOWING WARM MOIST UNSTABLE AIR TO OVERSPREAD THE AREA IN
ADVANCE OF THE DRYLINE. GIVEN VERY SIGNIFICANT CAPE AND MODERATE
SHEAR OVER EAST HALF OF CWFA...MAIN SEVERE THREAT SHOULD BE VERY
LARGE HAIL AND DOWNBURSTS. ISOLATED TORNADOES POSSIBLE BUT WITH
WARMFRONT NORTH OF AREA...TORNADO THREAT IS REDUCED. STORMS SHOULD
MOVE EAST OF THE CAPROCK BY EVENING AND END OVER EXTREME EASTERN
SECTIONS BY MIDNIGHT.

OVERNIGHT/SUNDAY...WEST COAST LOW SHOULD OPEN AND MOVE NORTHEAST
INTO THE NORTHERN PLAINS WITH STRONG LEE SIDE CYCLOGENESIS. ALTHOUGH
THE SYSTEM WILL STAY NORTH OF WTX...TIGHT GRADIENTS AT LOW/MID
LEVELS WILL CREATE STRONG WEST WINDS ARCOSS THE CWFA FOR MUCH OF
SUNDAY. GRADIENTS DECREASE LATE SUNDAY AS SYSTEM MOVES FARTHER AWAY
SO WINDS MAY DECREASE IN THE LATE AFTERNOON.  AREAS OF BLOWING DUST
POSSIBLE ON THE CAPROCK...OTHERWISE MOSTLY SUNNY.  THICKNESS WILL
DECREASE BUT COOLING EFFECT SHOULD BE MOSTLY OFFSET BY INCREASED
DOWNSLOPE FROM WEST WINDS...THUS MAX TEMPS DOWN ONLY A COUPLE/FEW
DEGREES SUNDAY.

FCSTID = LV

DAYS TWO THROUGH SEVEN...
LATEST MODEL RUN CONTINUES TO INDICATE A STRONG DISTURBANCE TO MOVE
ACROSS THE NORTHERN PLAINS SUNDAY. THIS WILL HELP DEEPEN/STRENGTHEN
UPPER LOW OVER THE DAKOTAS. WITH GRADIENT TO TIGHTEN OVER THE REGION
...WINDS TO STAY UP LATE TONIGHT AND SUNDAY. MODELS SHOW WINDS TO
RELAX BY LATE AFTERNOON/EARLY EVENING.

DRY WEST/SOUTHWEST FLOW CONTINUES SUNDAY NIGHT THROUGH TUESDAY. THEN
NEXT SHORTWAVE TO APPROACH FROM THE PACIFIC NORTHWEST LATE TUESDAY.
AT THIS TIME IT APPEARS THIS SYSTEM WILL BE AN OPEN WAVE WITH BULK
OF ENERGY STAYING NORTH OF THE FA. WILL KEEP GOING PRECIPITATION
FORECAST IN EXTENDED AS IS. CHANCES DECREASE FROM WEST TO EAST
WEDNESDAY. UPPER FLOW THEN TRANSITIONS AGAIN TO WEST/SOUTHWEST
TOWARDS THE END OF THE WEEK WITH THE DRYLINE SETTING UP BY THE END
OF THE EXTENDED PERIOD.

FCSTID = XI

FRIONA      49 82 48 81 / 00 00 00 00
TULIA       53 83 49 82 / 05 00 00 00
LUBBOCK     57 85 52 84 / 05 00 00 00
BROWNFIELD  58 86 54 85 / 00 00 00 00
CHILDRESS   60 88 54 85 / 30 00 00 00
ASPERMONT   63 89 56 85 / 30 00 00 00

.LUB...FIRE WEATHER WATCH SUNDAY TXZ021>044.
       WIND ADVISORY IN EFFECT SUNDAY
       TXZ021>024-027>030-033>036-039>042.
Hazardous weather outlook, May 3, 10:30 AM CST, 5 hours 26 minutes before
TXZ021>044-040000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT SAT MAY 3 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN
SOUTH PLAINS...THE EXTREME SOUTHEASTERN PANHANDLE...AND THE ROLLING
PLAINS THIS AFTERNOON AND EVENING. THE SLIGHT RISK AREA IS ALONG AND
EAST OF A LINE EXTENDING FROM SILVERTON TO POST. LARGE HAIL AND
DAMAGING DOWNBURST WINDS ARE THE PRIMARY SEVERE WEATHER THREATS.

LATE THIS MORNING...THE DRY LINE WAS LOCATED OVER EASTERN NEW MEXICO
WEST OF ROSWELL AND CARLSBAD. A WARM FRONT STRETCHED ALONG THE RED
RIVER WESTWARD INTO THE EXTREME SOUTHEASTERN PANHANDLE. THE DRY LINE
WILL SHIFT INTO THE CENTRAL SOUTH PLAINS BY LATE THIS AFTERNOON AS
THE WARM FRONT MOVES NORTH OF THE AREA. SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP IN THE MOIST AND UNSTABLE AIR MASS ALONG AND
AHEAD OF THE DRY LINE BY LATE THIS AFTERNOON. THE COMBINATION OF
INSTABILITY AND LOW LEVEL WIND SHEAR SUGGESTS THAT SOME OF THE
STORMS THAT FORM WILL EVOLVE INTO SUPERCELLS...WHICH WILL PRODUCE
VERY LARGE HAIL AND STRONG DOWNBURST WIND.

FIRE WEATHER

GUSTY SOUTHWEST WINDS WILL INCREASE LATE THIS AFTERNOON AND EVENING
OVER THE WESTERN SOUTH PLAINS AND EXTREME SOUTHWESTERN PANHANDLE TO
NEAR RED FLAG WARNING CONDITIONS. HUMIDITIES ARE EXPECTED TO DROP TO
BELOW 10 PERCENT AND 20 FOOT WINDS WILL APPROACH 20 MPH.

.DAYS TWO THROUGH SEVEN...

WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE EXPECTED ON SUNDAY AS
A LOW PRESSURE SYSTEM DEEPENS OVER THE CENTRAL PLAINS. COMBINED WITH
VERY LOW RELATIVE HUMIDITIES...THIS WILL ELEVATE CONCERNS FOR
WILDFIRE DANGER. AREAS OF BLOWING DUST ARE ALSO EXPECTED SUNDAY...
ESPECIALLY ON THE CAPROCK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH EARLY
TONIGHT.

EJC

The radar

The Lubbock radar (KLBB), 111 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

14 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dickens

When
May 3, 3:56 PM CST
Where
Dickens County, 12 mi E of Dickens
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.617, -100.617

Hail, King

When
May 3, 4:00 PM CST
Where
King County, 8 mi NW of Guthrie
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.700, -100.433

Hail, King

When
May 3, 4:01 PM CST
Where
King County, Dumont
Measured
2.75 in hail
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
33.817, -100.517

An NWS cooperative observer reported baseball size hail.

Hail, King

When
May 3, 4:05 PM CST
Where
King County, 10 mi N of Guthrie
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.767, -100.333

Hail, Cottle

When
May 3, 4:13 PM CST
Where
Cottle County, Delwin
Measured
1.75 in hail
Property damage
$20,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.883, -100.400

Storm spotters affiliated with the Paducah Fire Department reported golfball size hail.

Hail, Cottle

When
May 3, 4:20 PM CST
Where
Cottle County, 4 mi S of Paducah
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
33.967, -100.300

Hail, Cottle

When
May 3, 4:28 PM CST
Where
Cottle County, 5 mi S of Paducah
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
33.950, -100.300

Hail, Cottle

When
May 3, 4:30 PM CST
Where
Cottle County, Paducah
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.017, -100.300

Thunderstorm Wind, Cottle

When
May 3, 4:30 PM CST
Where
Cottle County, Paducah
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.017, -100.300

Storm spotters affiliated with the Paducah Fire Department estimated 70 mph wind gusts had blown down trees and power lines in town.

Hail, Cottle

When
May 3, 4:30 PM CST
Where
Cottle County, Paducah
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.017, -100.300

Hail, Stonewall

When
May 3, 4:45 PM CST
Where
Stonewall County, 15 mi N of Aspermont
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.367, -100.233

The Stonewall County Sheriff's Office reported golfball to baseball size hail.

Tornado, Stonewall

When
May 3, 4:57 PM CST to 5:00 PM CST
Where
Stonewall County, 7 mi NE of Aspermont
Rating
F0
Path length
0.5 mi
Path width
40 yd
Reported by
STORM CHASER
Coordinates
33.217, -100.150

A storm chaser reported a tornado over open country.

Hail, Childress

When
May 3, 5:28 PM CST
Where
Childress County, 14 mi W of Loco
Measured
1.25 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.717, -100.400

Hail, Hall

When
May 3, 5:28 PM CST
Where
Hall County, 6 mi E of Memphis
Measured
0.88 in hail
Reported by
STORM CHASER
Coordinates
34.717, -100.433

Hail, Childress

When
May 3, 5:31 PM CST
Where
Childress County, 13 mi W of Loco
Measured
2.5 in hail
Reported by
STORM CHASER
Coordinates
34.717, -100.383

A storm chaser reported tennis ball size hail.

Hail, Childress

When
May 3, 5:37 PM CST
Where
Childress County, 11 mi W of Loco
Measured
2 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.717, -100.350

Tornado, Stonewall

When
May 3, 5:37 PM CST to 5:38 PM CST
Where
Stonewall County, 6 mi N of Old Glory
Rating
F0
Path length
0.1 mi
Path width
40 yd
Reported by
STORM CHASER
Coordinates
33.217, -100.050

A storm chaser reported a tornado over open country.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyThe tornado archive for Texas, 2003Warnings in Texas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357178, 5357185, 5357184, 5357183, 5357180, 5357269, 5357182, 5357179, 5357181, 5357270, 5357264, 5357272, 5357265, 5357271, 5357266, 5357267, 5357268.